Format

Send to

Choose Destination
Hum Factors. 2006 Spring;48(1):39-47.

Labeling of medicines and patient safety: evaluating methods of reducing drug name confusion.

Author information

1
Department of Psychology, University of Glasgow, 58 Hillhead St., Glasgow G12 8QB, UK. r.filik@psy.gla.ac.uk

Abstract

OBJECTIVE:

We report three experiments evaluating the proposal that highlighting sections of drug names using uppercase ("tall man") lettering and/or color may reduce the confusability of similar drug names.

BACKGROUND:

Medication errors commonly involve drug names that look or sound alike. One potential method of reducing these errors is to highlight sections of names on labels in order to emphasize the differences between similar products.

METHOD:

In Experiments 1 and 2, participants were timed as they decided whether similar name pairs were the same name or two different names. Experiment 3 was a recognition memory task.

RESULTS:

Results from Experiments 1 and 2 showed that highlighting sections of words using tall man lettering can make similar names easier to distinguish if participants are aware that this is the purpose of the intervention. Results from Experiment 3 suggested that tall man lettering and/or color does not make names less confusable in memory but that tall man letters may increase attention.

CONCLUSION:

These findings offer some support for the use of tall man letters in order to reduce errors caused by confusion between drug products with look-alike names.

APPLICATION:

The use of tall man letters could be applied in a variety of visual presentations of drug names--for example, by manufacturers on packaging, labeling, and computer software, and in pharmacies on shelf labels. Additionally, this paper demonstrates two meaningful behavioral measures that can be used during product design to objectively assess confusability of packaging and labeling.

PMID:
16696255
DOI:
10.1518/001872006776412199
[Indexed for MEDLINE]

Supplemental Content

Full text links

Icon for Atypon
Loading ...
Support Center